Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 13, NWS Billings, MT

June 6, 2005Carter County, Fallon County, Montana

NWS Billings, MT issued this tornado warning at Jun 6, 2005, 5:43 PM MDT for Carter County, Fallon County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 5:43 PM MDT (23:43 UTC)
Expired
Jun 6, 2005, 6:15 PM MDT
In force
32 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

Counties Carter County, MT, Fallon County, MT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 12:20 PM MDTTornado WatchSPC6 hr
Jun 6, 2:00 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2499 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBYZ 062344
TORBYZ
MTC011-025-070015-
/O.NEW.KBYZ.TO.W.0013.050606T2343Z-050607T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
543 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL CARTER COUNTY IN SOUTHEAST MONTANA
  CENTRAL FALLON COUNTY IN SOUTHEAST MONTANA

* UNTIL 615 PM MDT

* AT 533 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO        
  ABOUT 10 MILES NORTHWEST OF EKALAKA...MOVING NORTH AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL CENTRAL FALLON COUNTY AT 600 PM MDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
HALF DOLLAR SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY 
EVENING FOR SOUTHEASTERN MONTANA AND NORTH CENTRAL WYOMING.

LAT...LON 4591 10484 4590 10452 4625 10434 4631 10482

$$
1 follow-up statement
000 
WWUS55 KBYZ 070001
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
559 PM MDT MON JUN 6 2005

MTC011-025-070015-
/O.CON.KBYZ.TO.W.0013.000000T0000Z-050607T0015Z/
FALLON MT-CARTER MT-
559 PM MDT MON JUN 6 2005

...A TORNADO WARNING CONTINUES UNTIL 615 PM MDT FOR NORTH CENTRAL
CARTER AND SOUTHERN FALLON COUNTIES...

AT 559 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A RAIN WRAPPED 
TORNADO ABOUT 13 MILES NORTH OF EKALAKA...MOVING NORTH AT 20 MPH. 
THE TORNADO IS JUST WEST OF HIGHWAY 7 AND WILL MOVE INTO FALLON 
COUNTY SHORTLY. 

THE TORNADO WILL BE NEAR...
  WILLARD BY 605 PM MDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HALF 
DOLLAR SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4595 10479 4594 10433 4625 10428 4635 10474

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:10 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 6, 2:10 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
210 PM MDT MON JUN 6 2005

.SHORT TERM...VALID FOR TUE AND WED...

GFS/NAM IN CLOSE AGREEMENT WITH 12Z RUN TODAY. NAM INITIALIZING
SLIGHTLY BETTER WITH UPPER AIR SOUNDINGS AND WILL TREND FORECAST
TOWARD THE NAM.

TONIGHT...MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE ALL OF
SOUTHEAST MONTANA WHICH INCLUDES ROSEBUD...CUSTER...POWDER
RIVER...FALLON...CARTER AND SHERIDAN COUNTIES. SURFACE LOW OVER
NORTHEAST WYOMING WILL ENHANCE LOW LEVEL JET AND ADVECT VERY
MOIST SURFACE AIR INTO THESE AREAS. SURFACE FRONT ALSO MOVING
THROUGH AND WILL BRING GOOD SURFACE CONVERGENCE. UPPER DYNAMICS
ALSO INCREASING AS UPPER LOW BRINGING INCREASING DIFFLUENCE ALOFT.
DAYTIME HEATING HAS BROUGHT STEEP LAPSE RATES TO THESE AREAS ALONG
WITH CAPES AROUND 2000 J/KG. STRONG DIRECTIONAL SHEAR OVER THE
SOUTHEAST WHICH WILL SUPPORT ROTATING SUPER CELLS THROUGH THIS
EVENING. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR THESE AREAS
FOR THE REST OF THIS AFTERNOON. OVERCAST SKIES HAVE LIMITED
HEATING OVER SOUTH CENTRAL MONTANA THIS AFTERNOON AND POTENTIAL
FOR SEVERE THUNDERSTORMS HAS DECREASED. STILL A POTENTIAL FOR
GUSTY WINDS OVER THE WESTERN ZONES WITH STORMS. MID AND UPPER
LEVEL DYNAMICS WITH TROUGH MOVING IN STILL LOOK IMPRESSIVE FOR
LIKELY POPS OVERNIGHT.

TUESDAY THROUGH WEDNESDAY...UPPER TROUGH MOVING IN OVER THE
FORECAST AREA FOR UNSETTLED WEATHER PATTERN. UPPER LOW WILL MOVE
IN OVER NORTH CENTRAL MONTANA AND REMAIN NEARLY STATIONARY TUESDAY
THROUGH WEDNESDAY. BEST SHOT OF PRECIPITATION WILL COME TUESDAY
AFTERNOON AS STRONG DIVERGENCE MOVES THROUGH. MADE LITTLE ADJUSTMENTS
TO CURRENT GRID TEMPERATURES AS THEY MATCHED UP WELL WITH
GUIDANCE. RICHMOND

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

UPPER LEVEL TROUGH WILL BE SITTING OVER THE REGION THURSDAY
KEEPING CONDITIONS COOL AND SOMEWHAT UNSETTLED. MODELS ARENT
SHOWING A LOT OF LIFT SO WILL KEEP POPS ON THE LOW SIDE. MODELS
DIVERGE A BIT FOR SATURDAY AND SUNDAY WITH THE GFS FLATTENING THE
FLOW...WHILE THE ECMWF KEEPS MORE OF A TROUGH OVER THE AREA. WILL
GO MORE WITH THE ECWMF SOLUTION AND KEEP TEMPS ON THE COOL SIDE
AND STILL MENTION A CHANCE OF RAIN. MODEL DIFFERENCES CONTINUE
INTO EARLY NEXT WEEK...BUT DIFFERENCES BETWEEN THEM ARENT
DRASTIC. TEMPERATURES LOOK TO REBOUND SOME MONDAY WITH SOME
LOCATIONS FLIRTING WITH 80 DEGREES...STILL BELOW NORMAL. IT ALSO
APPEARS BILLINGS WILL BREAK THE RECORD FOR NOT EXPERIENCING AN 80
DEGREE OR WARMER DAY THIS LATE INTO THE SPRING...THE CURRENT
RECORD IN JUNE 10. MOORE

&&

.AVIATION...

MAIN THREAT OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL BE
FROM KBIL EAST TO KMLS...AS WELL AS IN NORTHERN WYOMING AROUND
KBYG AND KSHR. THESE STORMS COULD BE LOCALLY SEVERE WITH MVFR AND
POSSIBLY IFR CONDITIONS...AS WELL AS GUSTY WINDS AND HAIL. EVEN IN
PARTS OF TWEB ROUTES NOT AFFECTED BY THE THUNDERSTORMS...MVFR
CONDITIONS ARE POSSIBLE DUE TO STRATUS CIGS.

FOISY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 047/063 047/061 046/069 048/070 050/071 050/072 050/078
    66/T    66/W    22/T    22/T    23/T    32/T    00/B
LVM 038/053 038/060 040/065 039/067 041/066 042/070 043/073
    66/T    66/W    43/T    33/T    33/T    32/T    00/B
HDN 047/067 046/063 045/070 049/070 050/076 050/073 050/080
    64/T    64/W    22/T    22/T    23/T    33/T    00/B
MLS 051/068 050/066 048/071 047/071 052/073 052/074 052/075
    74/T    76/W    53/T    22/T    23/T    33/T    32/R
4BQ 049/069 048/066 046/072 046/071 051/074 052/073 050/074
    64/T    63/W    22/T    22/T    23/T    33/T    30/B
BHK 052/066 047/063 045/066 045/069 048/070 051/072 050/076
    74/T    66/W    52/T    22/T    23/T    34/T    32/R
SHR 044/064 040/064 043/069 042/067 045/072 047/074 046/076
    64/T    63/W    22/T    22/T    23/T    33/T    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 417 IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
      ZONES 30>33-36>38-57-58.
WY...TORNADO WATCH 417 IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 6, 12:39 PM MDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1239 PM MDT MON JUN 6 2005

MTZ030>033-036>038-057-058-WYZ098-099-071845-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1239 PM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE AREA AND CONTINUE UNTIL EARLY
THIS EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. TORNADO
WATCH 417 IS IN EFFECT UNTIL 6 PM MDT.  REFER TO GTFWCNBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-039>042-056-063>068-071845-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
1239 PM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 6, 5:07 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
507 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             EKALAKA                 45.89N 104.55W
06/06/2005  0.75 INCH        CARTER             MT   CO-OP OBSERVER

&&

TRC
Local storm report, Jun 6, 5:19 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
519 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             EKALAKA                 45.89N 104.55W
06/06/2005  0.75 INCH        CARTER             MT   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY COUNTY SHERIFF.

&&

BET
Special weather statement, Jun 6, 5:39 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
539 PM MDT MON JUN 6 2005

MTZ030-038-057-WYZ098-099-070045-
TREASURE-SOUTHERN BIG HORN-NORTHERN BIG HORN-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HYSHAM...PRYOR...LODGE GRASS...HARDIN...
CROW AGENCY...BURGESS JCT...SHERIDAN
539 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 417 FOR
THE FOLLOWING AREAS

IN MONTANA THIS CANCELS 2 COUNTIES

IN SOUTH CENTRAL MONTANA

BIG HORN

IN SOUTHEAST MONTANA

TREASURE

IN WYOMING THIS CANCELS 1 COUNTY

IN NORTH CENTRAL WYOMING

SHERIDAN

THIS INCLUDES THE CITIES OF...HARDIN...CROW AGENCY...
SHERIDAN AND HYSHAM.

MTZ031>033-036-037-058-070045-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY...
BAKER...BROADUS...EKALAKA...LAME DEER
539 PM MDT MON JUN 6 2005

TORNADO WATCH NUMBER 417 REMAINS VALID UNTIL 6 PM MDT FOR THE
FOLLOWING AREAS

IN MONTANA THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST MONTANA

CARTER                CUSTER                FALLON
POWDER RIVER          ROSEBUD

THIS INCLUDES THE CITIES OF...BAKER...MILES CITY...BROADUS...
EKALAKA...COLSTRIP...LAME DEER AND FORSYTH.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:03 PM MDTSevere Thunderstorm WarningBYZBig Horn52 min
Jun 6, 3:19 PM MDTSevere Thunderstorm WarningBYZPowder River57 min
Jun 6, 3:54 PM MDTSevere Thunderstorm WarningBYZBig Horn36 min
Jun 6, 4:08 PM MDTSevere Thunderstorm WarningBYZCuster32 min
Jun 6, 4:36 PM MDTSevere Thunderstorm WarningBYZCarter24 min
Jun 6, 4:56 PM MDTSevere Thunderstorm WarningBYZCarter64 min
Jun 6, 5:56 PM MDTSevere Thunderstorm WarningBYZPowder River25 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.